Hydroxycholoroquine and hearing loss

Anyone have hearing loss connected with Hydroxycholoroquine treatment for RA? My mom has Meniere's Disease (severe vertigo) and with it came sudden onset of profound hearing loss. With this condition already in my genes and the added risk of hearing loss/tinnitus with hydroxycholoroquine I am feeling quite nervous about the possibility.

5 Replies

  • I didn't but in your position I would definitely speak to your Rheumy about it with there being an increased possibility for you. My m-i-l had Ménière's, suffered hearing loss in both ears & needed hearing aids. I know how isolating it can be so I do hope your Rheumy appreciates your concerns.

  • That must be very worrying for you. Tinnitus is not one of the potential side effects that you find people complaining about frequently - more often it's headaches & nausea. This tends to make me think the incidence of it might be low.

    Also - a question for your rheumatology team or GP to answer: I'm no expert, but I have a suspicion that drug induced tinnitus isn't quite the same as tinnitus that comes from some other causes like Menier's. I think it tends to be more a reversible thing - sorted by stopping the drug. Tinnitus is listed as a possible side effect for quite a lot of common medications - antibiotics, diuretics, blood pressure meds etc but I don't think I've heard of anyone suffering hearing loss as a result. Doesn't mean it doesn't happen - as I said, I'm no expert. It would be worth having a discussion about with your doctors. They should have taken any relevant family history into account when choosing a treatment for you to start on.

  • Livingston this is very good point & for me factual.

    Been Meniere sufferer since 1994. Had tinnitus, vertigo, hearing loss prior to taking of hydroxy & being diagnosed for Lupus. Ringing heightens since. Now wearing hearings aids in both ears and have a hearing aid specifically to help with the ringing, rustling & whistling sound which can sometimes be maddening. :-(

  • Poor you. It must be so frustrating that what you need to help your Lupus makes your pre-existing tinnitus worse. :(

  • Hi I have just recently been getting hearing loss .had heating test 2 weeks ago .have a bit of tinnitus. I have RA ostioporosis cancer (in remission 20 years!!) Copd .how could I possiblely find out which med having side affects.Also for those with sleeping problems I have found a great answer for me and also to relax those aching bones .Try Glenn Harrold relax and sleep sound find it on you tube 3 free cds to listen and lots to buy mary x

You may also like...